It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-13-2007, 06:56 AM   #1
Senior Veteran
(female)
 
Join Date: Nov 2004
Posts: 714
sammi2 HB Usersammi2 HB Usersammi2 HB User
antihistamines & decongestants

I finally found an antihistamine I could take w/o causing a problem but have not been able to tolerate a decongestant. I do have allergies & side effect to a lot of meds. Decongestants always trigger a migraine or seizure with me. I'm wondering if it's just me or does everyone with seizures have a problem with decongestants? Thanks for your help.

 
Old 11-13-2007, 04:43 PM   #2
Veteran
(female)
 
Join Date: Apr 2005
Posts: 311
life_is_good HB User
Re: antihistamines & decongestants

I cannot tolerate ANY antihistamines at all as they cause grand mal seizures in me. I was told to avoid any and all medicines with phenypropanalmine or diphenhydramine in it. I believe they banned one of these medicines recently anyway. I can however, tolerate decongestants.

 
Sponsors Lightbulb
   
Old 11-14-2007, 10:56 AM   #3
Senior Veteran
(female)
 
Join Date: May 2006
Posts: 733
SentenceDoing HB User
Re: antihistamines & decongestants

I wasn't aware that antihistamines could cause seizures. I remember my doctor advising me not to take any "sinus medicines", so I've stayed away from Tylenol Sinus, and those kinds of things. Now I wonder if he was referring to antihistamines or decongestants or both... hmm..
Though I have taken Benadryl (antihystamine) a few times in the past couple of years, and haven't had a problem.

 
Old 11-14-2007, 02:31 PM   #4
Senior Veteran
(female)
 
Join Date: Nov 2004
Posts: 714
sammi2 HB Usersammi2 HB Usersammi2 HB User
Re: antihistamines & decongestants

Well, I thought I had found an antihistamine I could take but after taking it 2 days I had a seizure last night. Now I'm afraid to try it again. Thanks for your replies.

 
Old 11-15-2007, 03:46 AM   #5
Veteran
(female)
 
Join Date: Apr 2005
Posts: 311
life_is_good HB User
Re: antihistamines & decongestants

Wow Sammi, Sorry to hear that. My neurologist told me that it's best not to take any antihistamines if you have a seizure disorder, as the brain activity is erratic enough in people with epilepsy. The antihistamines just jazz it up even more. Unfortunately, I had found this out the hard way, just like you did.

Hope you feel better soon!

Last edited by life_is_good; 11-15-2007 at 03:49 AM.

 
Old 11-19-2007, 05:04 PM   #6
Senior Member
(male)
 
Join Date: Nov 2007
Location: San Diego
Posts: 104
stevefromsd HB User
Re: antihistamines & decongestants

Has anyone here ever had any problems with seizures after taking Benadryl? I used Benadryl a couple of times right before a swim race and had no problems. But October 2nd I had a seizure while driving only 20 minutes after taking Benadryl.

I also have used Benadryl for my allergies at night and on several occasions had seizures while sleeping. I would wake up on the floor or on the couch. I'm starting to wonder if the Benadryl had a role in me having any of these seizures.

 
Old 11-19-2007, 06:26 PM   #7
Veteran
(female)
 
Join Date: Apr 2005
Posts: 311
life_is_good HB User
Re: antihistamines & decongestants

Absolutely! I had a seizure an hour after taking Benadryl, and a second one on another occasion following a different antihistamine. It's best to stay away from all of them, if at all possible. They are triggers.

What better way to get the word out than on these public message boards?

Last edited by life_is_good; 11-19-2007 at 06:31 PM.

 
Old 11-20-2007, 06:16 AM   #8
Senior Veteran
(female)
 
Join Date: Nov 2004
Posts: 714
sammi2 HB Usersammi2 HB Usersammi2 HB User
Re: antihistamines & decongestants

Thank you. I agree these message boards are a life saver for me.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Reaction when stopping use of Antihistamines MountainReader Allergies 5 04-02-2009 08:47 PM
Nightitme Dizziness & Lightheadness I Am Scared!!!!!!!!!!!!! scaredarmywife Inner Ear Disorders 6 04-26-2007 12:03 AM
Persistent congestion, dizziness & Brain Fog blows Tranzwarp Allergies 48 11-03-2006 11:59 AM
hbp & decongestants syb_d High & Low Blood Pressure 6 01-10-2006 06:02 AM
extra beats = sinus tachycardia and now I can't take decongestants?! r0cky Sinus Problems 10 10-28-2005 12:10 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (6), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), dogmom (2), webartethan (2)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (856), janewhite1 (823), Titchou (771), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 02:55 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!